Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 117, NWS Sioux Falls, SD

July 19, 2006Cottonwood County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 19, 2006, 9:12 PM CDT for Cottonwood County, Minnesota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2006, 9:12 PM CDT (02:12 UTC)
Expired
Jul 19, 2006, 9:45 PM CDT
In force
33 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Cottonwood County, MN

The radar

The Sioux Falls radar (KFSD), 133 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2006-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2006-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-458 J/kg
Mixed-layer LCL
1336 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 9:00 PM CDT, 12 minutes earlier.

Area forecast discussion, Jul 19, 9:00 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
900 PM CDT WED JUL 19 2006

.DISCUSSION...
MAIN THUNDERSTORM THREAT HAS DIMINISHED WITH THE LOSS OF DAYTIME
HEATING...SUFFICIENTLY INCREASING THE STRENGTH OF BNDRY LYR CAP TO
FURTHER PRECLUDE SUR BASED TRWS. STILL ACCAS WITH MIDLEVEL
INSTABILITY...SO UNTIL MAIN COLD FRONT PUSHES THROUGH SW MN AND NW
IA...THERE IS A CHANCE FOR ELEVATED CONVECTION THE NEXT FEW HOURS.
AT THIS POINT CAN NOT COMPLETELY RULE OUT SEVERE WEATHER UNTIL
SHORTLY AFTER MIDNIGHT. A BETTER CHANCE FOR STORM DEVELOPMENT
EAST...AS ELEVATED CONVECTION WILL LIKELY DEVELOP IN N CNTRL IA AND
AS LLJ INTENSIFIES IN THE HOURS TO COME...THEN WILL MOVE EWRD
OVERNIGHT.

GOING FORECAST LOOKS TO BE IN GOOD SHAPE...SO NO FURTHER EVENING
UPDATES EXPECTED...OTHER THAN FOR WHEN TORNADO WATCH EXPIRES.

&&

.PREV DISCUSSION...

PER SURFACE OBS...COLD FRONT CURRENTLY LOCATED ROUGHLY FROM JUST
WEST OF MARSHALL TO JUST WEST OF SIOUX FALLS TO WEST OF YANKTON.
HAVE HAD NO CONVECTION THROUGH THE AFTERNOON IN ASSOCIATION WITH THE
FRONT...AND WHILE THE ATMOSPHERE IS VERY UNSTABLE WITH MLCAPE VALUES
APPROACHING 3000 J/KG...LI/S OF -8...AND 0 TO 6 KM SHEAR VALUES OF
AROUND 50 KTS...THE MAIN HINDRANCE TO THE CONVECTION IS THE PRESENCE
OF A VERY STRONG CAP IN PLACE OVER THE REGION.  CURRENT LAPS CIN
VALUES OVER THE AREA ARE IN THE RANGE OF 200 TO 400 J/KG...WITH
CONVECTIVE TEMPERATURES IN THE SOUTH OF NEAR 110 DEG F.  SO WILL BE
DIFFICULT TO BREAK THROUGH THE CAP.  IF IT DOES HAPPEN HOWEVER...ANY
STORMS WOULD QUICKLY GO SEVERE WITH STRONG WINDS BEING THE MAIN
THREAT...AND EVEN AN ISOLATED TORNADO WOULDNT BE OUT OF THE
QUESTION.  BEST CHANCE OF SEVERE STORMS WOULD APPEAR TO BE IN THE
FAR SOUTHEASTERN PARTS OF THE CWA...OVER NORTHWEST IOWA...WHERE CIN
IS WEAKEST AND CONVECTIVE PARAMETERS ARE STRONGEST.  ANY ACTIVITY
THAT OCCURS WILL BE OVER BY LATE EVENING...THEN DRY AND SLIGHTLY
COOLER FOR THURSDAY AS SURFACE HIGH FROM CANADA BUILDS IN BEHIND THE
FRONT.

COULD GET ANOTHER SHOT OF PRECIPITATION LATE ON THURSDAY NIGHT AND
FRIDAY...WITH GREATEST CHANCE BEING OVER THE WESTERN AND SOUTHERN
PORTIONS OF THE CWA WHERE DYNAMICS ARE BEST.  WENT CLOSER TO THE
NAM/WRF AND ENSEMBLE SOLUTIONS WITH REGARD TO THE PATH OF MAIN
ENERGY AND ASSOCIATED PRECIPITATION...AS THE GFS HAS NOT BEEN VERY
ACCURATE OF LATE WITH REGARD TO QPF PLACEMENT.  WITH CLOUDS AND
POSSIBLE SHOWERS ON FRIDAY...ALONG WITH CAA...SHOULD BE A RELATIVELY
COOL DAY WITH HIGHS IN THE UPPER 70S TO 80S.  AFTER THAT...LOOKS TO
BE MAINLY DRY WITH TEMPERATURES TRENDING BACK TO ABOVE NORMAL VALUES
FOR THE WEEKEND INTO THE BEGINNING OF NEXT WEEK UNDER A FLATTENING
WESTERN U.S. RIDGE.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE
MN...NONE.
IA...TORNADO WATCH UNTIL 11 PM CDT FOR NW IA.
NE...TORNADO WATCH UNTIL 11 PM CDT FOR EXTREME NE NEBRASKA.

&&

LIEBL/JM
Hazardous weather outlook, Jul 19, 10:32 AM CDT, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1032 AM CDT WED JUL 19 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1032 AM CDT WED JUL 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A COLD FRONT WILL PUSH SOUTHEAST ACROSS THE AREA THIS AFTERNOON
AND EVENING...WHILE A WARM FRONT STALLS ACROSS NORTHWEST IOWA
INTO FAR SOUTHEAST SOUTH DAKOTA. THUNDERSTORMS FROM THIS MORNING
HAVE CURRENTLY STABILIZED THE ATMOSPHERE...HOWEVER...THE AIRMASS
WILL AGAIN BECOME UNSTABLE DURING THE MID TO LATE AFTERNOON
HOURS...ESPECIALLY SOUTH OF INTERSTATE 90 AND EAST OF INTERSTATE
29.
IF THUNDERSTORMS DO DEVELOP...SEVERE STORMS ARE POSSIBLE WITH
WIND GUSTS TO 70 MPH AND NICKEL TO GOLF BALL SIZE HAIL POSSIBLE.

FIRE DANGER...
AS TEMPERATURES CLIMB AND HUMIDITY DECREASES THIS
AFTERNOON...VERY HIGH TO EXTREME GRASSLAND FIRE DANGER CAN BE
EXPECTED ALONG THE MISSOURI RIVER CORRIDOR.  BREEZY SOUTHWEST
WINDS WILL CONTRIBUTE TO THE FIRE DANGER.

EXCESSIVE TEMPERATURES...
A HEAT ADVISORY IS IN EFFECT FROM 1 PM TO 7 PM...AS THE HEAT
INDEX IS EXPECTED TO REACH 105 TO 113 DEGREES IN FAR SOUTHERN
SOUTH DAKOTA THROUGH MUCH OF NORTHWEST IOWA. THE HIGHEST VALUES
WILL BE FOUND FROM THE IOWA BORDER EASTWARD...WHERE HUMID
CONDITIONS WILL HOLD ON THE LONGEST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS WILL AGAIN BE POSSIBLE STARTING THURSDAY
NIGHT WEST OF THE JAMES RIVER...AND OVER THE ENTIRE TRI STATE
AREA ON FRIDAY.  THESE THUNDERSTORMS WILL NOT BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THIS AFTERNOON AND EVENING
SOUTH OF INTERSTATE 90 AND EAST OF INTERSTATE 29.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 9:29 PM CDTTornado WarningFSDCottonwood, Jackson31 min
Jul 19, 10:00 PM CDTSevere Thunderstorm WarningFSDJackson30 min
Jul 19, 10:32 PM CDTSevere Thunderstorm WarningFSDJackson27 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.